Thunderstorm Wind, Corson
- When
- August 9, 9:55 AM MST
- Where
- Corson County, 2.29 mi SSE of Mahto
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.740, -100.660
Severe thunderstorms developed along the North Dakota border along a weak frontal zone and expanded into a line and moved quickly east across north central and northeast South Dakota into the early morning hours. These storms brought damaging winds up to over 90 mph as they moved east and into west central Minnesota into the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along the North Dakota border along a weak frontal zone and expanded into a line and moved quickly east across north central and northeast South Dakota into the early morning hours. These storms brought damaging winds up to over 90 mph as they moved east and into west central Minnesota into the early morning hours. Tree damage, power poles down, structural damage, along with some campers flipped were some of the effects from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 8:22 AM MST, 1 hour 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1022 AM CDT TUE AUG 9 2016 .UPDATE... Issued at 1018 AM CDT TUE AUG 9 2016 Skies have cleared over all but the far southeastern CWA this morning. Models are in decent agreement that precipitation chances will not occur until late this afternoon across the west and not until this evening and overnight elsewhere. Therefore, have removed pops for the late morning through mid afternoon hours. No changes to winds or temperatures at this time. && .SHORT TERM...(Today through Thursday Afternoon) Issued at 343 AM CDT TUE AUG 9 2016 Convective elements from the overnight MCS have all but dissipated, however several CAM solutions continue to indicate isolated weak elevated convection could still form along the ND/SD state line associated with the tail end of a 500mb trof this morning. For today, a weak front which demarcates the southern fringe of a bubble high moving across North Dakota and Canada will stall along the ND/SD state line. Aloft we will see increasing heights at 500mb, and increasing warm advection at 700mb across the western Dakotas. Decoupling of the 40-50kt low level jet this evening will result in elevated convection developing along the stalled front which will then begin to lift northwards. MUCAPE values increase upwards of 2000j/kg - while 0-6km shear top out between 30-50kts with highest shear values in North Dakota. A slow moving lee low in western South Dakota will persist going into Wednesday as we remain under southwest flow aloft. Very humid air will wrap around this feature, though some drier air on southwest low level flow will manage into western counties. Deep mixing in south central counties along with 850mb temperatures upwards of +32C will help push us past the century mark. As for thunderstorm chances, 700mb temperatures peak around +14 to +16C by 00Z Thursday which will cap us to surface based convection. We will see a weak 500mb wave pass overhead, and mid level lapse rates are steep enough to allow for some ACCAS showers/storms Wednesday with bases between 8 and 12kft. Chances for moisture appear better Wednesday night as the main upper low moves between northern Montana into western North Dakota and 500mb heights drop. A 40kt low level jet will provide the forcing for another round of nocturnal convection, this time the focus being northeast South Dakota and into ND/MN. Cooling aloft will also result in chances for elevated convection lingering in the post frontal environment into Thursday morning. Drier air and cold advection will dry us out on Thursday with temperatures back to climo. .LONG TERM...(Thursday Evening through Monday) Issued at 343 AM CDT TUE AUG 9 2016 A relatively tranquil period is expected during the long term. After some lingering showers very early in the period, northwest flow develops aloft, along with weak surface ridging. That surface high should remain the dominant weather feature through at least the weekend, with mostly dry conditions expected. Temperatures are expected to be near normal to perhaps just a touch below normal until early next week when they'll begin to climb again. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 616 AM CDT TUE AUG 9 2016 The patch of mvfr cigs around KATY early this morning should gradually mix out and dissipate post sunrise. Otherwise all terminals are expected to be VFR today. Showers/storms are expected to affect KMBG/KABR this evening. Hail and wind are the main threats. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Parkin SHORT TERM...Connelly LONG TERM...TDK AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 400 AM CDT TUE AUG 9 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 400 AM CDT TUE AUG 9 2016 /300 AM MDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE TODAY AND INTO THE EVENING AND OVERNIGHT HOURS THE REGION COULD SEE WIDESPREAD THUNDERSTORM ACTIVITY...WITH THE FOCUS FOR STRONG TO SEVERE STORMS ALONG AND NORTH OF HIGHWAY 212 AND WEST OF HIGHWAY 281. THE MAIN RISK WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WE HAVE ANOTHER OPPORTUNITY FOR SEVERE WEATHER LATE WEDNESDAY INTO EARLY THURSDAY. THE FOCUS AREA WILL BE ALONG AND NORTHEAST OF A LINE FROM MOBRIDGE TO HURON AND WATERTOWN. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING FOR COUNTIES ACROSS NORTHWEST AND NORTH CENTRAL SOUTH DAKOTA. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1058 AM CDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL 4 NNE SWAN CREEK REC AR 45.37N 100.24W
08/08/2016 M0.88 INCH WALWORTH SD TRAINED SPOTTER
.
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1104 AM CDT TUE AUG 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 4 WNW AKASKA 45.36N 100.18W
08/08/2016 U1.00 INCH WALWORTH SD PUBLIC
.
&&
KFThe Bismarck radar (KBIS), 115 km away, was scanning. The volume nearest the first event began at 16:51 UTC.
28 thunderstorm wind, 5 hail. Local standard time, as filed.
An estimated seventy-five mph wind flipped several campers with one minor injury reported.
Seventy-five mph winds brought many power poles down from Mcintosh to several miles south on Highway 65. A Quonset was also blown across Highway 65.
An estimated seventy mph wind occurred near Artas.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Sixty-five mph winds were estimated.
Sixty mph winds were estimated.
Seventy mph winds were estimated.
Seventy mph winds downed several trees along with many branches at Lake Hiddenwood.
Sixty mph winds were estimated.
Seventy-five mph winds brought many trees down along with many large branches throughout Ipswich.
Ninety mph winds brought down nine power poles.
Estimated ninety mph winds broke off many trees along with collapsing a barn.
Sixty mph winds brought several tree branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657622, 657589, 657606, 657615, 657616, 657613, 657642, 657623, 657618, 657619, 657620, 657621, 657624, 657593, 657644, 657599, 657625, 657601, 657645, 657626, 657614, 657627, 657646, 657632, 657630, 657628, 657635, 657604, 657636, 657639, 657637, 657641, 657638.